Chemo given via IP

I was diagnosed with Ovarian cancer in July 2010. I have had 9 weeks of chemo and then debulking surgery. I am now receiving Taxol thru an Interperitonel port once every 3 weeks for 18 weeks. Has anyone else been thru this and can you give me any advice or share how this effected you?

Report post

5 replies. Join the discussion

Hi! I was also diagnosed with stage 3 ovarian cancer in July 2010. I had surgery first and then 6 cycles of carboplatin and taxol finishing in December. I am beginning maintanence chemo next week which will be 12 months of just Taxol once a month. I still have some neuropathy from the frontline chemo, and am hoping this will not be a big problem during maintanence. Are you having any side effects from the taxol?

Report post

I had Taxol IP on the Armstrong protocol which is different than yours. (Day 1, IV Taxol, Day 2, IP Cisplatin, Day 8 IP Taxol).

I found the Taxol irritating and longer to absorb IP than the Cisplatin. But not bad for nausea. I did develop a rash they had never seen before but it did not worry them and did not delay chemo. overall not bad at all.

Why are they not doing cisplatin as well?

Linda

Report post

dreambeliever,
I hope you have a great experience with your treatment.

I had laparotomy surgery with optimal debulking in June, 2010. The diagnosis was stage 3-B primary peritoneal papillary serous carcinoma (also called ovarian cancer). I completed 6 cycles of chemotherapy (chemo) on Oct. 28, 2010. After chemo, the CT scan showed no ascites and the CA 125 was 10.4. A doctor's appointment after 3 months will check the CA 125 number.

Two ports were installed after surgery for the chemo: a chest power port, and a power port attached to a left rib for IP chemotherapy. The taxol and cisplatin were delivered in 6 cycles, 21 days apart. Each cycle: 2 days followed one week later by 1 day.

I had diarrhea during each IP port use (the 2nd and 3rd days of each cycle). The CT scan in November, some time after the last chemo cycle, showed no ascites, but did show possible penetration of the colon by the perforated tube which delivered the chemo from the IP port to the abdomen. Testing with dye put into the port and x-rays showed that the tube had penetrated the colon. The IP port was removed several weeks later with inpatient surgery and overnight stay. Later the chest port was removed with outpatient procedures.

If you get IP chemo, and you get diarrhea during the chemo, this may be a sign the tube delivering the chemo has penetrated the colon. A test with dye contrast material put into the port in combination with x-rays can show where things are going and they may be going to the wrong place. My clinic missed this.

Constipation after chemo was a problem until I figured out that I felt the best after chemo if I ate less 2 days before, and ate less 2 or more days after each chemo treatment.

The anti-nausea meds during and after each chemo, and the steroids, and other meds during chemo cycles probably kept me comfortable (good appetite and felt good most of the time). Nausea did occur a few times--IP port? bad food? ???

Chemo was delayed twice due to low white blood cell counts (WBC) and I had to take neupogen shots to improve the WBC. Neuropathy, occasional feelings of internal shakiness, and fatigue did occur.

I started Iscador (mistletoe) therapy August 13 with the approval of my gynecologic oncologist, and that may have helped with the side effects of chemo or neupogen, including increasing the WBC. Apparently 60% of the cancer patients in Germany take mistletoe treatments and live 40% longer. Mistletoe therapy strengthens the immune system and fights the cancer. Doctors who use mistletoe are not common in the USA, but I have heard the University of Michigan plans to have a clinical trial with mistletoe. If you are interested in using this, here are a couple of websites where you might find a doctor who uses mistletoe:

http://www.paam.net/find-a-physician.html

http://www.steinerhealth.org/csam/about/new-patients/

Here is website with the National Institute of Health's view of mistletoe:

http://nccam.nih.gov/health/mistletoe/study/

My diet is now organic vegan, and was organic vegetarian before June, 2010. This change in diet was based on a book titled "The China Study" by Cornell University professor, T. Colin Campbell.  The book is based on a joint 20 yr. study by Cornell & Oxford Universities & the Chinese Academy of Preventive Medicine.  The study looked at patterns of disease & diet in many countries of the world & concluded that dairy products & meat had a role in promoting cancer & preventing its cure.

More information about the book is at:

http://www.thechinastudy.com/about.html

A Harvard researcher also recently stated that US milk products in particular appear to be related to increased cancer rates:

http://harvardmagazine.com/2007/05/modern-milk.html

My cholesterol has dropped 20 points, I have not regained the unwanted 10 pounds lost during the last few months, and I have a good appetite and enjoy eating a vegan diet. I am trying to make my body inhospitable to cancer. The neuropathy is improving and fatigue occurs less often and is of shorter duration. I am getting stronger and my endurance is improving.

The hospitality and kindness of the doctors, chemotherapy staff, pharmacy, and even parking staff I have encountered have been welcoming and outstanding.

I think of cancer as a chronic disease, and will keep fighting it back if/when there is recurrence with clinical trials or whatever seems best at that time. I am very encouraged by new developments and the postings by the great ladies and men on Team Inspire.

Best wishes,
Native Plants

Report post

I received 5 very high doses of IP Cisplatin from December, 1987 to May, 1988. I believe I was one of the first patients to receive IP chemo for ovarian cancer in Chicago. I stayed in the hospital over night with lots of IV fluids. They gave me medication so I would sleep while receiving the IP chemo. The previous 6 months I had received 8 treatments of IV Cisplatin with two other drugs. I stayed over night in the hospital for those treatments too. For me there wasn't that much difference receving IV or IP chemo except the dose of Cisplatin was much higher when I received it alone IP. They have much better drugs for nausea today than they did when I received IP chemo.

If you have any questions, just ask.
Helen

Report post

seadream: I was originally suppose to receive the same treatment as you did. But my body decided it not only wanted to just produce cancer cells, but to throw in an allergic reaction to Cisplatin and carboplatin. Thus my doctor has been forced to skip this line of attack and we are doing a second line defense. I get taxol and doxil via a port in my arm, then a week later taxol via an ip, then a blessed week off. I will do this for 6 cycles.
Nativeplants: I definitely wish I had a dirrahea problem on some days. the constipation from all the drugs is tough and I really think it is adding to alot of my discomfort. I have tried stool softeners but they don't seem to help. An occasionally large dose of laxative so far seems to do the trick. Thanks for all your good advice about eating. My doctor actually gave me a book to read that basically said eat organic food and stay cancer free.
lorie7: Thanks for the info. You an I both had a great surprise last July. This July I am going for the healthy and strong. Most of my side effects have been just the nausea,constipation and stomach pain. And definitely fatigue. The fatigue is a hard adjustment. My mind says go, go, go and my body says no, no, no. But like everyone else I am managing. I have learned to pace my self. I just do a little work then rest, then do a little more and rest. I am fortunate that I work for myself out of the basement of my home.
helenstandsforhope: Thanks for the info. You are a brave soul. Being a front line trooper has paved the way for the rest of us. We do thank and appreciate you. Also nice to hear from a survivor of many years. Despite all the new nausea meds I still have difficulty with that. Probably because I just plain hate taking all the extra pills. I already feel I have enough drugs in me and hate adding more. However; two treatments ago was was bad for me that the next time I broke down, listened to my doctors advice and broke down, took their advice and all was better.


I have only had received the results from one CA125 test which was a few weeks ago. At that time I was 27 (yeah, but plan to go lower) I just do another test yesterday but I am anticipating good results. I have read somewheres that Doxil can initially make your CA125 test readings show higher. Has anyone had any experience with this?

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support OCNA

Help the Ovarian Cancer National Alliance reach its goals and support people like yourself by making a donation today.

Donate to the Ovarian Cancer National Alliance

Discussion topics

Support OCNA

Donate to OCNA

Community leaders